Full blown aids or not; are his chances over?

Question

Dr. Dezube, my brother was diagnosed with HIV back in 1983. He had purple spots break out on his skin back in the early 90's and they are still there but not as bright. Does this have anything to do with his HIV? His T-Cell count dropped to 270 approximately 3 years ago and he was put on a "Cocktail". I am not sure which combination. His T-Cell count went back up into the 600 range and has remained within that range until approximately 6 weeks ago. In September he went on a drinking binge that put him in the hospital and complicated his taking medication. His T-Cell count has steadily dropped for the past 6 weeks and is currently 140. They have changed his "Cocktail" but it doesn't seem to be working and now he doesn't want to or can't eat which keeps him from taking his medication and is loosing weight and suffering from several swollen and sore lymph nodes. I believe he refered to his current condition as "Wasting" Can you give me any insight as to what this is and what his chances are to recover from this. I know he has lived with this disease longer than most. He feels that his chances are over. Thank you for any advice you can give.

Robbie

Answer

Dear Robbie: I'm sorry to read about your brother. With a CD4 count of 140, he had AIDS as opposed to just HIV infection. The purple spots on his back may be Kaposi's sarcoma, but it's impossible to be sure without a skin biopsy. Although you brother has been battling HIV infection for what sounds like 20 years, his CD4 count of 140 is high enough that he should have many many miles to go. I can't help but wonder if he doesn't have some depression or something like that going on. You mention his drinking binge which landed him in the hospital. Does he have a mental health counselor? It's important to sort out the mental health piece since that will overshadow whatever HIV treatment he is placed on. Even if he is resistant to most HIV drugs, he would get some mileage out of these drugs if his providers can find a regimen which he can tolerate and if he agrees to take them. Good luck. Thank you for supporting him.